Missouri, 2022

Hail in Missouri, February 24, 2022

February 24, 2022 · NWS SGF · 2 events in 2 counties and zones

Isolated strong thunderstorms produced sub severe hail up to the size of pennies in the Table Rock Lake region of southern Missouri.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

Isolated strong thunderstorms produced sub severe hail up to the size of pennies in the Table Rock Lake region of southern Missouri.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Feb 24, 5:33 AM CST, 4 hours 20 minutes earlier.

Area forecast discussion, Feb 24, 5:33 AM CST, 4 hours 20 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
533 AM CST Thu Feb 24 2022

Key Messages:

1. A wintry mix of sleet, freezing rain, freezing drizzle, and
snow will continue today.

2. Areas along and southeast of a line from West Plains to
Eminence, Missouri could receive additional freezing rain ice
accumulations ranging from 0.25 to 0.50 inches. Lighter amounts
are expected to the northwest of this line.

3. The wintry precipitation will end Thursday evening.

.SHORT TERM...(Today and tonight)
Issued at 310 AM CST Thu Feb 24 2022

Winter weather continues today. Currently, light freezing drizzle
is occurring across much of the area, with some patches of light
snow mixed in at times.

Deeper precipitation will move in from the southwest over the
next few hours before exiting the area from west to east this
evening. Precipitation type will continue to be difficult to
forecast exactly given dependency on extent and depth of the warm
layer aloft and near surface cold layer. Overall, expect freezing
rain to be the predominant ptype over the southeastern CWA with
some sleet mixed in at times, becoming mainly sleet toward I-44
with some freezing rain and perhaps some snow at times. Northwest
of I-44, light snow will be the main ptype with sleet possible at
times.

As far as amounts go, see www.weather.gov/sgf/winter for more
specifics, but in general expect between a quarter and half inch
of freezing rain southeast of a line from West Plains to Eminence.
Between that line and I-44, 0.05-0.2" of freezing rain is
forecast (greatest to the southeast), with just a glaze along and
just northwest of I-44. Sleet/snow amounts are forecast to range
from a 0.1-0.2" along I-44 to 0.2-0.5" in the northern CWA. It's
worth noting that precip amounts have decreased from the previous
forecast over all but the southeastern CWA.

Roads continue to be partly to mostly sleet and ice covered across
much of the area according to DOT maps, with light freezing
drizzle early this morning and additional precipitation today,
conditions should continue to warrant ongoing headlines without
any changes.

.LONG TERM...(Friday through Wednesday)
Issued at 228 AM CST Thu Feb 24 2022

The rest of the forecast period is dry with gradually warming
conditions. Expect highs in the 50s by Sunday, then in the 60s on
Wednesday.

&&

.AVIATION...(For the 12Z TAFS through 12Z Friday morning)
Issued at 531 AM CST Thu Feb 24 2022

Light freezing drizzle early this morning will transition to a
wintry mix from early/mid morning into this afternoon. KJLN will
be more favored for snow and sleet. KSGF will see sleet with some
mix of freezing rain and snow at times. KBBG will be mainly
freezing rain and sleet.

Conditions will improve late tonight.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...Winter Storm Warning until 9 PM CST this evening for MOZ070-071-
     079>083-088>098-101>106.

     Winter Weather Advisory until 9 PM CST this evening for
     MOZ055>058-066>069-077-078.

KS...Winter Weather Advisory until 9 PM CST this evening for KSZ073-
     097-101.

&&

SHORT TERM...Titus
LONG TERM...Titus
AVIATION...Titus
Hazardous weather outlook, Feb 24, 5:53 AM CST, 4 hours before
Hazardous Weather Outlook
National Weather Service Springfield MO
553 AM CST Thu Feb 24 2022

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-251200-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
553 AM CST Thu Feb 24 2022

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Limited excessive cold risk.
  Significant ice accumulation risk.
  Limited snow and sleet risk.

DISCUSSION...

A second round of mixed wintry precipitation is expected to
develop across the region this morning and continue into the late
afternoon or early evening hours. Additional freezing rain ice
accumulations are expected to range from one quarter to 4 tenths
of an inch for areas along and south of a line from West Plains
to Eminence, Missouri. Elsewhere, a mix of sleet and snow
accumulations up to 1 inch are expected, with minor amounts of
freezing rain mixed in.

Wind chill values are expected to range in the single digits to
low teens today. Wind chills will be in the single digits above
and below zero tonight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Wind chill values are expected to be in the single digits above
and below zero Friday morning.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Titus

In the hours before

Local storm report, Feb 24, 8:29 AM CST, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
829 AM CST THU FEB 24 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 PM     SNOW             ARCADIA                 37.64N 94.62W
02/23/2022  E2.5 INCH        CRAWFORD           KS   PUBLIC

            24 HOUR SNOW TOTAL.

&&

MB
Local storm report, Feb 24, 8:30 AM CST, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
830 AM CST THU FEB 24 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 PM     SNOW             2 S MOUNDVILLE          37.73N 94.45W
02/23/2022  E2.5 INCH        VERNON             MO   PUBLIC

            BETWEEN 2 AND 3 INCHES OF SNOW IN THE
            MOUNDVILLE AND BRONAUGH AREAS.

&&

MB
Local storm report, Feb 24, 8:49 AM CST, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
849 AM CST THU FEB 24 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     SLEET            3 NNE NORTHVIEW         37.32N 92.98W
02/24/2022  M0.5 INCH        WEBSTER            MO   CO-OP OBSERVER

            24 HOUR TOTAL OF COMBINED SLEET AND SNOW.
            MAINLY SLEET.

&&

MB
Local storm report, Feb 24, 9:02 AM CST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
902 AM CST THU FEB 24 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     SLEET            4 NNW MONTIER           37.04N 91.59W
02/24/2022  M0.6 INCH        SHANNON            MO   COCORAHS

            BETWEEN ONE HALF AND THREE QUARTERS INCH OF
            SLEET. 24 HOUR TOTAL.

&&

MB
Local storm report, Feb 24, 9:32 AM CST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
932 AM CST THU FEB 24 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 AM     HAIL             5 ESE GOODMAN           36.72N 94.30W
02/24/2022  E0.25 INCH       MCDONALD           MO   PUBLIC

            PEA SIZE HAIL IN MCNATT (NORTHERN MCDONALD
            COUNT).

&&

MB
Special weather statement, Feb 24, 9:37 AM CST, 16 minutes before
Special Weather Statement
National Weather Service Springfield MO
937 AM CST Thu Feb 24 2022

MOZ101-102-241600-
Barry MO-McDonald MO-
937 AM CST Thu Feb 24 2022

...A strong thunderstorm will impact portions of southeastern
McDonald and Barry Counties through 1000 AM CST...

At 937 AM CST, Doppler radar was tracking a strong thunderstorm near
Pea Ridge, or near Bentonville, moving northeast at 60 mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Roaring River State Park...       Table Rock Lake...
Cassville...                      Shell Knob...
Seligman...                       Exeter...
Butterfield...                    Washburn...
Golden...                         Emerald Beach...
Eagle Rock...                     Chain-O-Lakes...
Arrow Point...                    Jenkins...
Wayne...                          Ridgley...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3650 9428 3673 9407 3682 9358 3651 9358
TIME...MOT...LOC 1537Z 237DEG 52KT 3645 9417

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

Wise

The radar

The Springfield radar (KSGF), 78 km away, was scanning. The volume nearest the first event began at 15:52 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Barry

When
February 24, 9:53 AM CST
Where
Barry County, 0.55 mi E of Exeter
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
36.670, -93.920

Penny sized hail was reported.

Hail, Taney

When
February 24, 10:30 AM CST
Where
Taney County, 2.16 mi SE of Ridgedale
Measured
0.75 in hail
Reported by
Public
Coordinates
36.500, -93.220

Hail up to pennies in size was reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2022Every state in 2022This day in weather historyWarnings in Missouri, February 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1000151, 1000152.